Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 9, 2021Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 9, 2021, 6:22 PM MDT for Pueblo County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 6:22 PM MDT (00:22 UTC)
Expired
Jul 9, 2021, 7:00 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 55 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS85 KPUB 100022
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
622 PM MDT Fri Jul 9 2021
 
COZ086-089-093-100100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
622 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Avondale, or 20 miles southeast of Pueblo, moving
southeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fowler and Olney Springs. 

LAT...LON 3782 10435 3790 10458 3801 10458 3818 10435
      3824 10388 3797 10394 3781 10426
TIME...MOT...LOC 0022Z 307DEG 32KT 3806 10434 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:59 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 9, 2:59 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
259 PM MDT Fri Jul 9 2021

.SHORT TERM...(This evening through Saturday)
Issued at 259 PM MDT Fri Jul 9 2021

Currently...An upper shortwave was crossing MT this afternoon, as a
relatively flat upper ridge of high pressure remained in place over
the desert southwest. Isolated showers and thunderstorms over the
higher terrain have gradually shifted to the east-southeast, though
nothing has pulled away from the mts as of yet. Temps have climbed
into record territory as was expected, with high temps as of 2 PM in
the 90s for the high valleys, and 95 to 105F for the plains. So far,
Pueblo has set a new record high for the day, while Colorado Springs
and Alamosa have tied records.

Tonight...The upper high shunts to the west, while the shortwave to
the north continues pushing to the east-southeast across the Dakotas
tonight. The pressure gradient tightens over CO this evening, as a
cold front surges south into the state. First off, hi-res models
indicate that the ongoing convection over the mountains will
continue and start to fill in as it heads east through the late aftn
and eve, eventually forming a line that sweeps east before exiting
the state just prior to midnight. The main concern with these storms
will be strong gusty winds, but any storms that tend to redevelop
over area burn scars this aftn could produce a flash flood threat.

The cold front is forecast to push south across the Palmer Divide
right around 08z-09z, swinging sfc winds around to a north-northeast
direction across all of the eastern plains through the overnight
hours. The strongest winds will likely be realized along the I-25
corridor across COS and PUB, and gusts of 35-40 mph are probable
with the possibility of even stronger gusts to 50 mph. This is
expected to be a dry cold front, though COS may see some lowering of
the cloud deck initially. Overnight low temps are forecast to cool
into the mid 40s to mid 50s for the high valleys, and mid 50s to mid
60s for the plains.

Tomorrow...A much cooler airmass will be in place tomorrow, along
with east to northeast sfc winds across the plains. Northerly sfc
winds will spread to all of the higher valleys through the morning
as well, and high temps for most locations are forecast to be much
more reasonable, with readings in the 80s to near 90F. With less
available moisture to work with, the favorable easterly sfc
component will only be able to squeeze out isolated convection over
the eastern mountains through the afternoon. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 259 PM MDT Fri Jul 9 2021

Saturday Evening and Sunday:

The upper level pattern includes an upper level high pressure center
located over the western US and a closed low located over the
Northern Plains at the beginning of the long term forecast period
(Saturday at 6PM). A cold front will have passed over the plains
earlier in the day, which will keep some lingering gusty northerlies
near the Colorado-Kansas border. Over the adjacent plains winds will
be more from the east-northeast, which is an efficient orientation
for upslope flow over the eastern mountains. There is around 1000-
1500 J/kg of CAPE over the eastern mountains, so if the orographic
lift is enough for convection initiation (which it looks like it
will be) there is a chance for flash flooding over the Spring burn
scar. Weak waves in the upper flow are being resolved over the
mountain valleys and the mountains during the overnight which is
expected to bring showers and weak thunderstorms, therefore isolated
to scattered PoPs have been included during the overnight over the
aforementioned areas.

Much less coverage for thunderstorms are expected Sunday afternoon
for a few reasons. 500hPa height rises are expected over the state,
but there is also very weak flow aloft hindering any orographic
lift, outside of thermally induced orographic lift. The main focus
for isolated to scattered thunderstorms will primarily be over the
eastern San Juans, the southern Sangre de Cristo Mountains, and
parts of the San Luis Valley. Per usual, if a storm develops over
one of the burn scars, in particular, the Spring Burn Scar, flash
flooding may occur.

High temperatures on Sunday will be cooler over the plains due to
the passage of the cold front, whereas the mountains and mountain
valleys will remain similar to Saturday. Values over the plains and
mountain valleys will be in the upper 80s to low 90s and northern El
Paso, Teller, and Lake Counties will be in the upper 70s.

Monday and Tuesday:

Thunderstorm coverage trends higher throughout the rest of the work
week as the upper level ridge begins to propagate to the east. The
monsoonal tap will open up again as diurnal wind fluctuations and
afternoon thunderstorms develop. Monday will be a more traditional
monsoon thunderstorm day with thunderstorms that primarily remain
over the mountains as flow aloft will be weak. Tuesday - a
shortwave will propagate over the norther plains, which would spark
more widespread thunderstorms over the mountains and the plains. The
trough passage is expected to create a surface cyclone, which would
create a dryline near the Colorado-Kansas border. CAPE values are
expected to be greater than 1000 J/kg to the east of the dryline and
a curved hodograph is being resolved, therefore some severe
thunderstorms are possible. Once again, flash flooding is a risk
over burn scars each day.

Wednesday through Friday:

The upper level ridge compresses to the south, leaving zonal flow
over Colorado from Wednesday through Friday. Data suggests that a
train of waves will propagate over the state sparking widespread
thunderstorms over the mountains and the lower elevations. These
days in particular are concerning for flash flooding over the burn
scars and areas with saturated soils.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 259 PM MDT Fri Jul 9 2021

VFR conditions anticipated across much of the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB and
KALS. Isolated showers and thunderstorms over the higher terrain
this afternoon will gradually drift east across the I-25 corridor.
Do not feel storms will linger over the terminals long enough to
warrant mention, but did continue VCSH mention for KPUB and KCOS
until around 03z.

Thunderstorms are expected to track east across the far eastern
plains this evening. The main threat from any of these storms will
be strong gusty erratic winds, with gusts of around 40 kts.

Later tonight a cold front will drop south across the Palmer Divide,
producing strong northerly winds for KCOS starting at 08z, and for
KPUB by 10z. Forecast has gusts to 30 kts, but there is the
potential for gusts up to 45 kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...SKELLY
AVIATION...MOORE
Hazardous weather outlook, Jul 9, 11:02 AM MDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Fri Jul 9 2021

COZ058>089-093>099-101300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This afternoon and Tonight

Near-record to record hot temperatures are expected over the
plains this afternoon, with highs ranging from around 95 to 105
degrees. The hottest temperatures are expected across the lower
Arkansas River Valley. These temperatures could result in heat-
related illnesses, and extra precautions from the heat are
encouraged.

Isolated to widely scattered thunderstorms are forecast to form
this afternoon from the southeast and central Colorado mountains,
and eastward over the adjacent high plains. Storms will  then
spread east across the far eastern plains through the evening
hours. The main threat from these thunderstorms will be strong
wind gusts. A couple of wind gusts reaching severe criteria may
also occur, especially along and north of a line from Walsenburg
to La Junta to Lamar between 4PM and 11PM.

A few of the storms this afternoon have the potential to produce
enough rainfall for localized burn-scar flash-flooding, if they
were to linger over a sensitive area. The greatest chance for
burn-scar flash flooding is from 2PM to 6PM.

Winds will abruptly shift to the north and strengthen later
tonight, especially along the Interstate-25 corridor through El
Paso and Pueblo Counties. There is the potential for these winds
to gust upwards of 40-50 mph after 3AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northerly winds, possibly gusting to around 50 mph or
higher, are expected across the plains early Saturday morning.

Daily isolated thunderstorms will be possible over the mountains
Saturday through Monday, with thunderstorm chances returning
across the plains through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the central and southern mountains, and the plains
this afternoon and evening.

27/SKELLY

In the hours before

Special weather statement, Jul 9, 5:16 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Fri Jul 9 2021

COZ086-100000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
516 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pueblo West, or 8 miles northwest of Pueblo, moving southeast at 15
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek and Blende.

LAT...LON 3835 10489 3846 10468 3828 10442 3811 10470
TIME...MOT...LOC 2315Z 323DEG 13KT 3836 10472

EP
Special weather statement, Jul 9, 5:20 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
520 PM MDT Fri Jul 9 2021

COZ069>073-087-100000-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
520 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO...SOUTHEASTERN SAGUACHE AND NORTH CENTRAL COSTILLA
COUNTIES UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 27 miles northwest of Spring Burn Scar north of
Highway 160, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Great Sand Dunes and Blanca Peak.

LAT...LON 3784 10575 3794 10553 3762 10528 3742 10559
TIME...MOT...LOC 2318Z 331DEG 15KT 3784 10558

EP
Special weather statement, Jul 9, 5:36 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
536 PM MDT Fri Jul 9 2021

COZ065-069-072-073-100015-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
536 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAGUACHE COUNTY
UNTIL 615 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moffat, or 20 miles southwest of Hayden Pass Burn Scar, moving south
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguache, Crestone, Moffat and Great Sand Dunes.

LAT...LON 3816 10617 3817 10587 3794 10561 3778 10599
TIME...MOT...LOC 2336Z 349DEG 20KT 3807 10598

EP
Special weather statement, Jul 9, 5:55 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
555 PM MDT Fri Jul 9 2021

COZ086-100045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
555 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 645
PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm over
Blende, or 7 miles southeast of Pueblo, moving southeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Southeastern Pueblo, Avondale, Salt Creek and Blende.

LAT...LON 3814 10472 3833 10448 3814 10414 3792 10448
TIME...MOT...LOC 2355Z 313DEG 32KT 3822 10450

EP
Local storm report, Jul 9, 6:03 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
603 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     5 NE BLENDE             38.28N 104.50W
07/09/2021  M58 MPH          PUEBLO             CO   AWOS

            AWOS STATION KPUB PUEBLO AIRPORT.

&&
Special weather statement, Jul 9, 6:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
622 PM MDT Fri Jul 9 2021

COZ086-089-093-100100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
622 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Avondale, or 20 miles southeast of Pueblo, moving
southeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fowler and Olney Springs.

LAT...LON 3782 10435 3790 10458 3801 10458 3818 10435
      3824 10388 3797 10394 3781 10426
TIME...MOT...LOC 0022Z 307DEG 32KT 3806 10434

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:13 PM MDTSevere Thunderstorm WarningPUBKiowa32 min
Jul 9, 9:40 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers35 min
Jul 9, 10:07 PM MDTSevere Thunderstorm WarningPUBProwers23 min
Jul 9, 10:31 PM MDTSpecial Weather StatementPUBBaca44 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.